Texas, 2023

Hail in Texas, August 7, 2023

August 7, 2023 · NWS AMA · 1 event in 1 county or zone

During the early AM hours of the of the 7th several storms, some training, moved out of the southwest KS down through Beaver County, OK and Lipscomb County, TX. 75 in diameter across these two counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the early AM hours of the of the 7th several storms, some training, moved out of the southwest KS down through Beaver County, OK and Lipscomb County, TX. These storms which tapped into enough instability, produced large hail between 0.88 and 1.75 in diameter across these two counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 1:33 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 7, 1:33 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
233 AM CDT Mon Aug 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(Today through Tuesday night)
Issued at 227 AM CDT Mon Aug 7 2023

Synopsis: Early morning thunderstorms are already ramping up
across the northeast zones and may pose a limited severe hail
threat through around sunrise. Another round of storms is possible
this evening with the southern zones being most favored (but can't
be ruled out anywhere). Damaging winds will be the main threat
with this activity, but large hail can't be ruled out mainly in
the western half of the area. Temperatures will be around normal
today, but start increasing back into the upper 90s tomorrow.

Details: Latest WV/IR shows upper low over portions of IA, OH, and
IL with modest mid level moisture upstream across the central and
northern plains. Thunderstorms developing in southwest KS in the
right entrance region of a 500mb jet streak should eventually make
there way into the northeast combined Panhandles this morning.
Forecast soundings do show a decent elevated CAPE environment in
that area with 1000-1500 J/kg effective MUCAPE along with
effective shear around 40 knots. Thus, can't rule out some large
hail considering the lengthy hodographs along the parcel path.
This activity should be moving out of the area around sunrise
based on DESI HREF paintball reflectivity.

The upper low will shift east through today leaving quasi-zonal
flow in its wake with the ~598 dam H5 high staying suppressed
over northern Mexico. There is decent agreement with models
showing a compact area of PVA moving through the H5 flow and
across the area this evening. The exact placement of this feature
will largely determine where the better storm coverage will
develop. Mean ensemble guidance suggest the best lift will only
clip the southern TX Panhandle, but there are some outliers
bringing the feature further north. In any case, modest surface
moisture along and east of the surface trough will support around
1500 J/kg of MLCAPE in the western half of the area, dropping off
further east. Effective shear will also be decent (40-50 knots)
with modest quasi- zonal H5 flow and a strengthening low level jet
this evening. A discrete supercell or two is certainly possible
mainly between 5 PM and 9 PM (based on timing of disturbance).
Areas removed from the better lift could still see some isolated
storms, but a fairly stout cap may prevent much from happening
except for where this lift from compact wave can erode cap more
effectively. Storms should loose organization with eastward extent
as CIN becomes more prominent and CAPE less so.

On Tuesday, storms will be possible again with a more extensive
shortwave trough moving down from the Great Basin region over the
southern Rockies by Tuesday evening. The question on Tuesday will
be with placement of surface boundaries and low level moisture
fields. If everything comes together, severe storms will be
possible (currently favors central and eastern zones more so based
on latest DESI probabilities and placement of best low level
moisture). Temperatures will also be on the rise Friday as mid
level heights increase slightly and drier area moves into the
southern/western zones. Upper 90s to near 100 degree highs are
likely in the southern half of the combined Panhandles. Palo Duro
Canyon may get close to the heat advisory threshold of 105
degrees, but the southwest winds may keep temperatures more dry
adiabatic which would keep highs around 102-103 degrees based on
current forecast for the rim

Ward

&&

.LONG TERM ...
(Wednesday through Sunday)
Issued at 227 AM CDT Mon Aug 7 2023

Dry and slightly less hot, mainly across the northern FA Wed. Hot
temperatures return Thu and Fri, with some slight chances for
shower/thunderstorms in late evening to overnight hours. Pops are
expected to increase going into the weekend with a chance for
cooler afternoon temperatures.

Wednesday, a shortwave trough is progged to moved through the
Central Plains. This trough is set to send a weak cold front into
the FA early Wed morning, keeping daytime highs in the upper 80s
across the northern combined Panhandles while the southern TX
Panhandle could still see highs in the mid to upper 90s, depending
on the extent and strength of the front. Have stuck with the NBM
values through the extended which leaves the FA dry Wed through
Thu night.

A mid to upper level ridge is progged to build back in over the
area Thu, with daytime highs returning to the mid to upper 90s
across the the northern portion of the FA. The combined Panhandles
have slight chance PoPs each night Thu and Fri night. This may
depend on if the area can get a perturbation in the flow aloft to
come across and help with some lift. H7 theta-e advection does
not look the greatest until Sat when NBM PoPs increase to the 40s
and 50s both Sat night and Sun night. The H5 ridge is progged to
move east at this time putting the FA under the western periphery
with south to southwesterly flow directing some monsoonal
moisture into the area, increasing the overall chances for some
rain across the entire combined Panhandles. The FA will also start
to see a bit of a cool down in those afternoon highs with upper
80s and lower 90s progged for Sun afternoon, mainly from increased
cloud cover. However, overall confidence is not that high for
Sunday with model solutions diverging. Will have to wait and see
where the H5 ridge ends up. May still retreat back to the west a
bit.

36

&&

.AVIATION...
(06Z TAFS)
Issued at 1254 AM CDT Mon Aug 7 2023

While MVFR cigs can't completely be ruled out this morning across
the area, at this time confidence is too low to include in TAF, so
have kept all sites VFR through period. Storms in KS/CO may
approach the northern zones after 09z, but again point
probabilities for KGUY are only about 20% so have not included
mention. Storms will be possible again this evening, but coverage
should be limited (30% KAMA, 20% KDHT & KGUY). Winds will veer
from easterly to southerly by late morning at all sites.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                92  66  98  70 /  10  30   0  10
Beaver OK                  85  62  91  65 /  10  50  10  20
Boise City OK              89  58  94  59 /  10  30   0  10
Borger TX                  94  66 101  71 /  10  30  10  10
Boys Ranch TX              94  65  99  67 /  10  30   0  10
Canyon TX                  92  66  99  69 /  10  30   0  10
Clarendon TX               90  68  99  75 /  10  40  10  10
Dalhart TX                 91  59  96  61 /  10  20   0  10
Guymon OK                  88  61  92  63 /  10  40  10  10
Hereford TX                96  66 100  69 /  10  30   0  10
Lipscomb TX                88  63  95  67 /  10  50  10  10
Pampa TX                   88  64  95  70 /  10  40  10  20
Shamrock TX                89  66  98  73 /  10  40  10  10
Wellington TX              92  68 101  76 /  10  30  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...07
LONG TERM....36
AVIATION...07
Hazardous weather outlook, Aug 7, 2:45 AM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
345 AM CDT Mon Aug 7 2023

OKZ001>003-TXZ001>020-317-072045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
345 AM CDT Mon Aug 7 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this morning in the northeast combined
Panhandles and again this evening through tonight with the best
chances across the southern third of the combined Panhandles. Some
storms could become severe with large hail and damaging winds
being the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may develop across the area Tuesday afternoon and
evening. The threat for severe storms is low. Thunderstorms are
also possible Thursday night, Friday, Saturday, and Sunday. Severe
storms can't be ruled out, but chances are low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 7, 1:33 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
233 AM CDT Mon Aug 7 2023

OKZ002-003-070800-
Texas OK-Beaver OK-
233 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern Beaver
and northeastern Texas Counties through 300 AM CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Tyrone, or 8 miles west of Liberal, moving east at 50
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tyrone, Turpin and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3670 10066 3697 10120 3700 10119 3700 10051
TIME...MOT...LOC 0732Z 288DEG 42KT 3705 10108

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TLH
Special weather statement, Aug 7, 1:48 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
248 AM CDT Mon Aug 7 2023

OKZ003-070815-
Beaver OK-
248 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern Beaver
County through 315 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Forgan, or 11 miles south of Meade State Park,
moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Forgan, Gate, Knowles and Mocane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3670 10000 3689 10059 3700 10056 3700 10000
TIME...MOT...LOC 0748Z 277DEG 46KT 3700 10045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TLH
Special weather statement, Aug 7, 2:01 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
301 AM CDT Mon Aug 7 2023

OKZ002-003-070830-
Texas OK-Beaver OK-
301 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern Beaver
and northeastern Texas Counties through 330 AM CDT...

At 301 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Feterita, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hooker, Tyrone and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3672 10094 3699 10164 3700 10086
TIME...MOT...LOC 0801Z 286DEG 37KT 3703 10139

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TLH

The radar

The Dodge City radar (KDDC), 147 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lipscomb

When
August 7, 3:18 AM CST to 3:19 AM CST
Where
Lipscomb County, 2.82 mi NNW of Darrouzett to 1.49 mi NNW of Darrouzett
Measured
1.75 in hail
Reported by
Public
Coordinates
36.470, -100.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129953.